Hail, Lawrence
- When
- July 20, 2:35 PM MST to 2:45 PM MST
- Where
- Lawrence County, 4.21 mi NW of Central City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.406, -103.819
A severe thunderstorm developed over the northern Black Hills and tracked eastward, weakening as it moved onto the plains. The storm produced hail to the size of quarters northwest of Lead.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over the northern Black Hills and tracked eastward, weakening as it moved onto the plains. The storm produced hail to the size of quarters northwest of Lead.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 20, 12:42 PM MST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
142 PM MDT FRI JUL 20 2012
.DISCUSSION...19Z SURFACE ANALYSIS HAD COOL FRONT FROM NORTHERN MN
TO KIEN TO CENTRAL WY. TEMPERATURES ABOVE 100F SOUTHEAST OF FRONT
WITH READINGS IN THE 90S TO THE NORTHWEST...WHERE NORTHEASTERLY
UPSLOPE FLOW HAS MOISTENED DEW POINTS INTO THE MID 50S TO MID 60S.
MLCAPE VALUES RISING IN THIS AREA...FORECAST TO PEAK AROUND 2KJ/KG
MLCAPE WITH MLCIN ERODING. ANOTHER AREA OF INSTABILITY THAT IS
INCREASING IS ALONG THE FRONTAL BOUNDARY FROM SOUTH CENTRAL SD
INTO THE NE PANHANDLE. SHORTWAVE ENERGY ROTATING NORTHEAST OUT OF
NORTH CENTRAL WY INTO ND OVERNIGHT. SHEAR VERY MARGINAL
ALONG/AHEAD OF FRONTAL BOUNDARY...BUT POST FRONTAL SHEAR DUE TO
NORTHEAST BOUNDARY LAYER FLOW/SHORTWAVE ALOFT INDICATE 15-25M/S
0-6KM BULK SHEAR. IF MLCIN ERODES SUFFICIENTLY TSRA WILL POP ALONG
FRONTAL BOUNDARY AND NEAREST SHORTWAVE LATER THIS AFTERNOON
LEADING TO SEVERE THUNDERSTORMS. DAMAGING WINDS WILL BE MAIN
THREAT ALONG/SOUTH OF BOUNDARY WITH LARGE HAIL AND DAMAGING WINDS
POST FRONTAL. ACTIVITY MAY GROW UPSCALE INTO A LOOSELY ORGANIZED
MESOSCALE CONVECTIVE SYSTEM LATER THIS EVENING AND THE MOVE EAST
SOUTHEAST OUT OF THE CWA OVERNIGHT. LOWS TONIGHT WILL BE WARM AND
NEAR GUIDANCE.
SATURDAY...UPPER RIDGE CONTINUES TO DOMINATE WEATHER WITH CENTER
OVER NORTHEAST CO. A COUPLE OF WEAK SHORTWAVES WILL ROTATE AROUND
RIDGE TAPPING INTO 1-2KJ/KG MLCAPE IN THE AFTERNOON WHICH MAY LEAD
TO ISOLATED SEVERE THUNDERSTORMS GIVEN FORECAST SHEAR PROFILE.
TEMPERATURES VERY TRICKY WITH FRONTAL BOUNDARY LAYING OUT ACROSS
NORTHERN WY INTO FAR NORTHERN NE...BUT SLIGHT COOLING IN FORECAST
MAXES PRUDENT IN THE NORTH GIVEN LOWEST 1KM THERMAL PROFILE. HEAT
INDICES AROUND 100F CALCULATED FOR SOUTH CENTRAL SD...SO WILL TRIM
HEAT ADVISORY TO THOSE AREAS WITH AFTERNOON PACKAGE.
SATURDAY NIGHT/SUNDAY...WEAK SURFACE HIGH OVER ND ON BACK SIDE OF
COOL FRONT WILL SHIFT EAST AND WEAKEN AS FRONTAL BOUNDARY SHIFTS
BACK NORTH OF WY/FAR WESTERN SD. ANOTHER TRICKY TEMPERATURE
FORECAST...BUT FRONTAL BOUNDARY SHOULD BE FOCUS FOR TSRA BOTH AT
NIGHT AND DURING THE DAY/NIGHT SUNDAY. ISOLATED SEVERE STORMS
AGAIN POSSIBLE...BUT SHEAR IS WEAKER.
EXTENDED...STRONG UPPER LEVEL RIDGING WILL DOMINATE OVER THE CENTRAL
PLAINS THROUGH THE LONG TERM. WEST TO SOUTHWEST FLOW AROUND THE
RIDGE WILL PERSIST ACROSS THE CWA. THIS WILL BRING DAILY CHANCES FOR
THUNDERSTORMS TO VARYING PARTS OF THE CWA THROUGH MID WEEK AS
DISTURBANCES RIDE OVER THE RIDGE. ABOVE AVERAGE TEMPERATURES WILL
ALSO CONTINUE WITH HIGHS IN THE 90S TO AROUND 105 DEGREES.
&&
.AVIATION...18Z TAFS UPDATE
THERE IS A CHANCE OF THUNDERSTORMS...MAINLY OVER NORTHEAST
WYOMING INTO NORTHWESTERN SOUTH DAKOTA HEADING INTO THE EVENING.
SOME OF THESE STORMS COULD BE SEVERE WITH STRONG VARIABLE WINDS
AND LARGE HAIL. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGHOUT
THE PERIOD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL MIDNIGHT MDT /1 AM CDT/ SATURDAY NIGHT FOR
BENNETT-MELLETTE-TODD-TRIPP.
HEAT ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR CUSTER CO PLAINS-
FALL RIVER-HAAKON-HERMOSA FOOT HILLS-JACKSON-NORTHERN FOOT
HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-RAPID
CITY-SHANNON-SOUTHERN FOOT HILLS-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.
WY...NONE.
&&
SHORT TERM...HELGESON
LONG TERM...13
AVIATION...13HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 230 PM MDT FRI JUL 20 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 230 PM MDT (330 PM CDT) FRI JUL 20 2012 ...HEAT ADVISORY THROUGH MIDNIGHT TONIGHT FOR WESTERN SOUTH DAKOTA PLAINS... ...HEAT ADVISORY THROUGH MIDNIGHT SATURDAY NIGHT FOR SOUTH CENTRAL SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA THIS AFTERNOON...SPREADING EAST OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. HOT WEATHER WILL CONTINUE THIS AFTERNOON...WITH HEAT INDEX READINGS OF 100 TO 110 DEGREES OVER PORTIONS OF THE SOUTH DAKOTA PLAINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG UPPER LEVEL RIDGE WILL CONTINUE TO BRING HOT WEATHER THROUGH EARLY NEXT WEEK. HEAT INDICES WILL PEAK FROM 100 TO 105 DEGREES OVER SOUTH CENTRAL SOUTH DAKOTA SATURDAY. THUNDERSTORMS ARE POSSIBLE THROUGH EARLY NEXT WEEK. SOME THUNDERSTORMS MAY BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 132 PM MDT FRI JUL 20 2012 SDZ012-024-025-072-073-WYZ057-202015- BUTTE SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-WYOMING BLACK HILLS WY- 132 PM MDT FRI JUL 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN CROOK...NORTHERN LAWRENCE...EXTREME WESTERN MEADE AND SOUTHERN BUTTE COUNTIES UNTIL 215 PM MDT... AT 126 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 5 MILES SOUTHWEST OF DOWNTOWN SPEARFISH...MOVING NORTHEAST AT 25 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF RAIN AND OCCASIONAL DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DEADWOOD... DOWNTOWN SPEARFISH... WHITEWOOD... SAINT ONGE... FRUITDALE... BELLE FOURCHE RESERVOIR... NISLAND... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 5 AND 24... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BRIEF RAIN IS LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4483 10363 4463 10342 4427 10386 4445 10409 TIME...MOT...LOC 1930Z 220DEG 32KT 4447 10390 CLARK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
223 PM MDT FRI JUL 20 2012
SDZ042-202100-
SHANNON SD-
223 PM MDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHANNON COUNTY UNTIL
300 PM MDT...
AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF PINE RIDGE...MOVING NORTHEAST AT
20 MPH.
SMALL HAIL...WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
WOUNDED KNEE AROUND 245 PM MDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
&&
LAT...LON 4301 10260 4322 10248 4321 10210 4300 10232
4299 10260
TIME...MOT...LOC 2022Z 210DEG 19KT 4303 10244
CLARKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 227 PM MDT FRI JUL 20 2012 SDZ042-044-202115- BENNETT SD-SHANNON SD- 227 PM MDT FRI JUL 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN BENNETT AND SOUTHEASTERN SHANNON COUNTIES UNTIL 315 PM MDT... AT 223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WOUNDED KNEE...OR 14 MILES EAST OF PINE RIDGE...MOVING NORTHEAST AT 35 MPH. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4304 10256 4329 10225 4312 10205 4299 10226 TIME...MOT...LOC 2026Z 238DEG 57KT 4311 10223 CLARK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 240 PM MDT FRI JUL 20 2012 SDZ012-025-202130- BUTTE SD-NORTHERN FOOT HILLS SD- 240 PM MDT FRI JUL 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE AND CENTRAL BUTTE COUNTIES UNTIL 330 PM MDT... AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FRUITDALE...OR 10 MILES EAST OF DOWNTOWN BELLE FOURCHE...MOVING NORTHEAST AT 35 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... NEWELL AROUND 255 PM MDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4489 10316 4455 10363 4467 10382 4498 10340 TIME...MOT...LOC 2039Z 226DEG 29KT 4469 10363 CLARK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
320 PM MDT FRI JUL 20 2012
SDZ024-025-202200-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-
320 PM MDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE COUNTY UNTIL
400 PM MDT...
AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF DOWNTOWN SPEARFISH...MOVING
NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DOWNTOWN SPEARFISH...
SAINT ONGE...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 5 AND
22...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4451 10357 4435 10394 4448 10406 4460 10388
4458 10384 4460 10382 4460 10359
TIME...MOT...LOC 2120Z 232DEG 18KT 4445 10391
HELGESONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
324 PM MDT FRI JUL 20 2012
SDZ044-202215-
BENNETT SD-
324 PM MDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENNETT COUNTY UNTIL 415
PM MDT...
AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF MARTIN...MOVING NORTHEAST AT 20
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MARTIN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4319 10197 4339 10164 4339 10158 4322 10146
4307 10188
TIME...MOT...LOC 2124Z 236DEG 19KT 4319 10181
HELGESONThe Rapid City radar (KUDX), 85 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389452, 389453.